Thunderstorm Wind, New Castle
- When
- June 17, 2:25 PM EST to 2:35 PM EST
- Where
- New Castle County, Hockessin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.783, -75.683
A severe thunderstorm tore down trees and power lines in the northern part of the county, mainly in Mill Creek, Christina and Brandywine Hundreds. About 3,500 homes and businesses lost power with most of the outages in Hockessin (Mill Creek Hundred) and Newark.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm tore down trees and power lines in the northern part of the county, mainly in Mill Creek, Christina and Brandywine Hundreds. About 3,500 homes and businesses lost power with most of the outages in Hockessin (Mill Creek Hundred) and Newark.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 17, 9:30 AM EST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1030 AM EDT THU JUN 17 2004 ...UPDATED DISCUSSION... WEVE UPDATED THE ZONE FORECAST PRODUCT MAINLY TO REMOVE THE REFERENCES TO THIS MORNINGS WEATHER. THE REST OF THE FORECAST REMAINS ON TARGET. SPC HAS EXPANDED THE SEVERE TSTM SLIGHT RISK AREA TO INCLUDE ALL OF OUR COUNTIES. HOWEVER, WITH DEW POINT TEMPS IN THE LOWER AND MID 70S AND WITH PRECIPITABLE WATER VALUES EXPECTED TO RANGE ABOVE 2 INCHES OUR THINKING IS THAT OUR BIGGEST THREAT FOR TODAY IS LOCALLY HEAVY RAIN, 2 TO 3 INCHES IN SOME OF THE HEAVIER STORMS. THE WIND AT THE SURFACE AND ALOFT SEEMS A LITTLE LESS FAVORABLE FOR TRAINING ECHOES THAN IT DID DURING THE PAST FEW DAYS. NEVERTHELESS, THERES A LOT OF MOISTURE OVER THE FORECAST AREA. - IOVINO ...450 AM DISCUSSION... .SHORT TERM/LONG TERM... A MID-LEVEL SHORT WAVE ALONG WITH SOME PRE-FRONTAL TROFFING COULD MAKE FOR AN INTERESTING DAY. ITS NOT LIKE WE DONT ALREADY HAVE ENOUGH MOISTURE AROUND, BUT THE MENTIONED SHORT WAVE HAS TROPICAL ORIGINS. THIS IS THE REMNANT FEATURE TPC WAS TRACKING WHILE IT WAS IN THE GULF AND BEFORE IT GOT CAUGHT UP IN THE WESTERLIES. PWS ARE JUICY(AT OR SLIGHTLY ABOVE 2...HIGHEST SOUTH) AND JUST ABOUT AS HIGH AS WE SEE. MORE CLOUDINESS SHOULD PERSIST ACROSS THE NORTHERN CWA, JUST ENOUGH TO LIMIT INSTABILITY A BIT. FURTHER SOUTH WHERE SOME MORE SUN CAN BE SEEN, BUFKIT FORECAST SOUNDINGS DONT APPEAR OUT OF LINE WITH CAPES IN EXCESS OF 2000 J/KG. IN SHORT, IT APPEARS BEST CHANCES OF PRECIPITATION TODAY WILL RESIDE ACROSS THE NORTHERN ZONES(CLOSER TO THE MID LEVEL ENERGY). FURTHER SOUTH, CONVECTIVE CHANCES ARE SOMEWHAT LESS BUT ARE MORE PRONE TO REACHING SEVERE LIMITS. ALL ZONES HAVE ENHANCED WORDING FOR EITHER HEAVY RAIN OR THE POTENTIAL FOR SEVERE WX. IT APPEARS THE COLD FRONT WILL HANG UP SOMEWHERE IN OR JUST SOUTH OF OUR CWA ON FRIDAY. WITH LACK OF ANY MID-LEVEL FEATURE CURRENTLY FORECAST DURING THE HEAT OF THE DAY AND THE UNCERTAINTY OF THE FRONTAL POSITION, WE HAVE MAINTAINED SLIGHT CHANCE WORDING(SEEN IN THE DIGITAL GRAPHICS, BUT NOT TEXT) AT THIS TIME. NO MATTER WHERE THE FRONT RESIDES ON FRIDAY, IT WILL HAVE TO WAIT FOR ANOTHER SHORT WAVE ON SATURDAY TO REALLY GIVE IT GOOD PUSH SOUTH. WITH NEARLY ZONAL FLOW EXPECTED BY THE WEEKEND ACROSS MUCH OF THE NORTHERN TIER OF STATES, THE QUICKER GFS WAS EXCEPTED THIS WEEKEND. IN TERMS OF SENSIBLE WEATHER, CHANCE POPS ARE NOW IN FOR SATURDAY WITH A COLD FRONTAL PASSAGE EXPECTED. THE ETA HELD OFF ANY PRECIPITATION UNTIL SATURDAY NIGHT. SUNDAY IS NOW DRY WITH THIS PACKAGE. JUST A DAY OR SO AGO, SATURDAY WAS DRY AND SUNDAY WAS THE WET DAY OF THE WEEKEND. SURFACE HIGH PRESSURE ON MONDAY WILL YIELD TO MORE UNSETTLED WEATHER BY MID WEEK. && .MARINE... WE EXPECT A SOUTHERLY FLOW ASSOCIATED WITH THE BERMUDA HIGH TODAY INTO TONIGHT. AFTER THAT THE MODELS HAVE NOT SHOWN GREAT CONSISTENCY FROM RUN TO RUN WITH BOUNDARY NOW FORECAST TO MOVE OVER WATERS EARLY TOMORROW AND THEN HANG UP IN THE VICINITY THROUGH SATURDAY. STILL, UPSHOT IS NO FLAGS WITH A FAIR AMOUNT OF CERTAINTY THAT WINDS AND SEAS WILL REMAIN BELOW SCA CRITERIA. LESS SANGUINE ABOUT EXACT DIRECTION OF WINDS AFTER TONIGHT DUE TO ACTIVITY ALONG BOUNDARY. && .AVIATION... GENERALLY MVFR TO IFR CONDITIONS AROUND THE TAF SITES THIS AM. EXPECT THAT TO IMPROVE A FEW HOURS AFTER SUNRISE, BUT CONDITIONS WILL DETERIORATE LOCALLY AS CONVECTION IS EXPECTED TO DEVELOP FROM MIDDAY INTO THE AFTERNOON, EARLIER AND WITH MORE CERTAINTY N. LACK OF SIGNIFICANT DRYING TONIGHT WITH BOUNDARY IN VICINITY, BUT FLOW MAY BE JUST STRONG ENOUGH TO PRECLUDE A DROP BACK TO IFR. && .PRELIMINARY POINT TEMPS/POPS... MPO 79 64 80 62 / 80 80 20 20 ABE 83 68 85 65 / 80 80 20 20 RDG 84 68 85 65 / 80 80 20 20 PHL 88 72 88 70 / 60 60 20 20 12N 82 68 83 66 / 80 80 20 20 SMQ 84 70 86 67 / 60 60 20 20 TTN 87 71 87 70 / 60 60 20 20 MIV 86 70 86 69 / 40 40 20 20 N55 79 69 79 68 / 40 40 20 20 ACY 84 70 85 69 / 40 40 20 20 ILG 88 71 87 70 / 50 50 20 20 DOV 88 70 87 69 / 40 40 20 20 GED 89 69 90 69 / 40 40 20 20 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. KRUZDLO/NYY4221
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 520 AM EDT THU JUN 17 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-181100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 520 AM EDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS SOUTHEASTERN PENNSYLVANIA, PORTIONS OF CENTRAL NEW JERSEY AND ALL OF SOUTHERN NEW JERSEY, ALL OF DELAWARE, AND THE MARYLAND EASTERN SHORE. BESIDES THE POTENTIAL FOR STRONG GUSTY WINDS ASSOCIATED WITH SEVERE THUNDERSTORMS IN THE GEOGRAPHIC AREAS MENTIONED ABOVE, HEAVY DOWNPOURS WHICH COULD LEAD TO ISOLATED FLOODING ARE POSSIBLE THROUGHOUT THE REGION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. KRUZDLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1000 AM EDT THU JUN 17 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-172200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 1000 AM EDT THU JUN 17 2004 ...THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND EVENING... VERY HUMID AIR HAS SETTLED OVER EASTERN PENNSYLVANIA, NEW JERSEY, DELAWARE AND EASTERN MARYLAND. WITH THE HEAT OF THE AFTERNOON SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP THROUGHOUT THE REGION. SOME OF THE THUNDERSTORMS WILL BE ACCOMPANIED BY VERY HEAVY RAIN. RAINFALL TOTALS OF TWO TO THREE INCHES ARE POSSIBLE IN THE HEAVIEST THUNDERSTORMS. MUCH OF THE RAIN WILL FALL WITHIN A PERIOD OF AN HOUR OR TWO AND THAT WILL CAUSE FLOODING IN AREAS OF POOR DRAINAGE AND ALONG SMALL STREAMS AND CREEKS. IF YOU LIVE IN AN AREA THAT IS PRONE TO FLOODING BE PREPARED FOR RAPIDLY RISING WATER IF A THUNDERSTORM AFFECTS YOUR LOCATION. DO NOT DRIVE YOUR VEHICLE THROUGH FLOOD WATERS, THE WATER MAY BE DEEPER THAN YOU THINK IT IS. ALONG WITH THE POTENTIAL FOR HEAVY RAIN, THE THUNDERSTORMS WILL BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING. SOME OF THE STORMS MAY ALSO PRODUCE DAMAGING WIND GUSTS AND HAIL. IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THIS DEVELOPING WEATHER SITUATION. IOVINO
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408072.